Washington, 2016Damaging Winds in Washington, May 4 to 5, 2016
May 4 to 5, 2016 · NWS OTX · 2 events in 1 county or zone
A moderately unstable warm southerly flow of moisture allowed thunderstorms to develop that moved rather quickly to the north at 25 mph. A few of the thunderstorms downdrafts resulted in power lines and trees down in the Spokane Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable warm southerly flow of moisture allowed thunderstorms to develop that moved rather quickly to the north at 25 mph. A few of the thunderstorms downdrafts resulted in power lines and trees down in the Spokane Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 4, 9:45 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, May 4, 9:45 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1045 PM PDT WED MAY 4 2016
.SYNOPSIS...
Several rounds of showers and storms will be possible across the
region tonight and into Thursday. Some storms will be capable of
heavy rainfall...hail...and gusty winds. Improving but breezy
conditions will begin on Friday, lasting through the weekend.
&&
.DISCUSSION...
Updates to published forecast for the next 6 hours or so has been
published to reflect the area of showers and thunderstorms moving
up from the south this evening through Adams...Whitman and
imminently into Spokane and Lincoln Counties. While these storms
were severe earlier this evening over Oregon...spotter reports as
they crossed into the Spokane CWA suggests they are now more
tame...although still capable of brief heavy rain and wind gusts
to 40 mph as they track northward through the basin this evening.
Radar suggest an outflow boundary pushing ahead of the shower mass
currently over north Whitman county and may bring 30 to 40 mph
wind gusts to the Spokane area between 11 pm and 1130 pm. The
whole area of showers and isolated thunderstorms will track north
through Spokane and into the Northeast mountains through
tonight...although embedded thunderstorms will become less common
but still present through the night. /Fugazzi
&&
.AVIATION...
06Z TAFS: Focus of 06Z TAFs is timing and impact of imminent gust
front. Doppler velocities tracking in the 50 to 60 kt range,
headed for GEG. Impacts expected to be less at SFF and COE. Will
need ammendments to address rest of forecast after the gust front
passes. JL
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 73 52 76 54 81 / 60 60 50 10 10 0
Coeur d'Alene 52 74 49 74 50 81 / 60 60 50 10 10 10
Pullman 51 70 48 74 49 79 / 40 50 50 10 10 10
Lewiston 56 76 52 79 54 84 / 20 40 50 20 10 10
Colville 50 71 45 79 47 85 / 60 70 50 10 10 0
Sandpoint 50 72 45 72 44 79 / 60 60 50 20 10 0
Kellogg 49 74 44 72 44 79 / 50 50 50 30 20 10
Moses Lake 53 75 49 81 53 87 / 70 40 20 10 0 0
Wenatchee 55 74 53 81 57 87 / 60 40 20 10 10 0
Omak 54 72 48 80 53 85 / 50 60 30 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 4, 4:52 AM PST, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
552 AM PDT WED MAY 4 2016
WAZ038-041>044-051300-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
552 AM PDT WED MAY 4 2016
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms capable of heavy downpours and small hail will be
possible this afternoon into tonight. Storm motion will be to
north between 20 and 30 mph however if multiple storms pass over
recent burn scars...there is a potential for debris flows and
flash floods. Those with outdoor plans or living near 2015 burn
scars are urged to have an adequate means to receive weather
warnings.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms capable of heavy downpours and small hail will be
possible again Thursday afternoon.
IDZ003-026-WAZ032>035-051300-
IDAHO PALOUSE-LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
552 AM PDT WED MAY 4 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms will be possible overnight. Some storms
will be capable of brief heavy downpours and gusty winds.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated thunderstorms are possible late Thursday afternoon and
evening. At this time, the risk is low however any storms that
develop will have the potential to be strong capable of small
hail...gusty winds...and heavy downpours.
IDZ001-002-004-027-WAZ031-036-037-051245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
544 AM PDT WED MAY 4 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected today and tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated strong Thunderstorms will be possible Thursday afternoon
and evening. These storms will be capable of small to moderate
hail...gusty winds...heavy rainfall...and frequent lightning.
Those with outdoor plans or living near 2015 burn scars are urged
to have an adequate means to receive weather warnings.
$$
In the hours before
Special weather statement, May 4, 9:12 PM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1012 PM PDT WED MAY 4 2016
WAZ033-035-036-050615-
UPPER COLUMBIA BASIN WA-WASHINGTON PALOUSE WA-SPOKANE AREA WA-
1012 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN ADAMS...SOUTHWESTERN SPOKANE AND NORTH CENTRAL WHITMAN
COUNTIES UNTIL 1115 PM PDT...
AT 1010 PM PDT...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMGUSTFRONT ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF RITZVILLE TO 20 MILES NORTH OF COLFAX. MOVEMENT WAS NORTH AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS GUST
FRONT. THUNDERSTORMS WITH BRIEF HEAVY RAIN MAY ACCOMPANY THIS FRONT.
LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...AIRWAY HEIGHTS...MEDICAL LAKE...DAVENPORT...DISHMAN...
FAIRCHILD AFB...REARDAN...ROSALIA...SPRAGUE...HARRINGTON...SPANGLE...
MALDEN...WAVERLY...MARSHALL...MONDOVI...ROCKLYN...GRAVELLES...ELEANOR AND
WAUKON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4778 11833 4766 11722 4716 11722 4726 11829
TIME...MOT...LOC 0510Z 163DEG 35KT 4729 11821 4718 11729
MF
Local storm report, May 4, 10:16 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1116 PM PDT WED MAY 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND DMG 1 W AIRWAY HEIGHTS 47.64N 117.60W
05/04/2016 SPOKANE WA PUBLIC
REPORTS OF TREES DOWN WEST OF AIRWAY HEIGHTS VIA SOCIAL
MEDIA
&&
AKALINSpecial weather statement, May 4, 10:35 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1135 PM PDT WED MAY 4 2016
IDZ001-004-050715-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
1135 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KOOTENAI AND
SOUTHWESTERN BONNER COUNTIES UNTIL 1215 AM PDT...
AT 1134 PM PDT...DOPPLER RADAR WAS TRACKING A GUST FRONT NEAR SPIRIT
LAKE...OR 10 MILES NORTHWEST OF RATHDRUM...MOVING NORTH AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPIRIT LAKE...ATHOL...BAYVIEW...LACLEDE...COCOLALLA...BLANCHARD AND
CAREYWOOD.
LAT...LON 4813 11641 4785 11662 4788 11662 4789 11665
4789 11675 4785 11683 4787 11704 4817 11703
TIME...MOT...LOC 0634Z 201DEG 49KT 4794 11700
MFSpecial weather statement, May 4, 10:51 PM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1151 PM PDT WED MAY 4 2016
IDZ001-WAZ037-050745-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-
1151 PM PDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BONNER...SOUTHEASTERN
FERRY...CENTRAL STEVENS AND SOUTHERN PEND OREILLE COUNTIES UNTIL 1245
AM PDT...
AT 1150 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM GUST
FRONT ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF CHEWELAH TO
NEAR ATHOL.
MOVEMENT WAS NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SANDPOINT...PRIEST RIVER...COLVILLE...CHEWELAH...NEWPORT...PONDERAY...
KOOTENAI...DOVER...EAST HOPE...KETTLE FALLS...CUSICK...OLDTOWN...HOPE...
SOUTH SKOOKUM LAKE CAMPGROUND...SCHWEITZER MOUNTAIN...GIFFORD...BEAD
LAKE CAMPGROUND...ORIN...RUBY AND ADDY.
LAT...LON 4840 11612 4806 11640 4821 11817 4824 11814
4829 11816 4864 11811
TIME...MOT...LOC 0650Z 169DEG 26KT 4812 11796 4793 11664
MFLocal storm report, May 4, 10:59 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1159 PM PDT WED MAY 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM TSTM WND DMG SPOKANE 47.67N 117.41W
05/04/2016 SPOKANE WA PUBLIC
POWER LINE DOWN NEAR SHARP AND ATLANTIC VIA SOCIAL MEDIA
&&
AKALINThunderstorm Wind, Spokane
- When
- May 4, 11:09 PM PST to 11:19 PM PST
- Where
- Spokane County, 1 mi W of Airway Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.650, -117.621
A member of the public reported trees down west of Airway Heights, Washington.
Thunderstorm Wind, Spokane
- When
- May 4, 11:51 PM PST to May 5, 12:01 AM PST
- Where
- Spokane County, 0.47 mi E of Spokane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4.8 million
- Reported by
- Public
- Coordinates
- 47.670, -117.410
A member of the public reported power lines down near Sharp and Atlantic in downtown Spokane, Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 4, 20161 death · $19,000 · 1 in hail · 11 events
- Damaging Winds and Lightning Strikes in Florida, May 4, 2016$113,000 · 50 kt wind · 8 events
- Hail and Lightning Strike in Florida, May 4, 2016$80,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Florida, May 4, 2016$8,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4, 201610 events
- Heat in Nevada, May 4, 20161 injured · 1 event
- Damaging Winds in Alabama, May 4, 2016$2,000 · 6 events
- Damaging Winds in Kentucky, May 4, 2016$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4 to 5, 20163 events
- Damaging Winds in Oregon, May 4, 201651 kt wind · 3 events
- Hail in North Carolina, May 4, 20161.5 in hail · 2 events
- Hail in Florida, May 4, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622758, 622757.